Patient Resistance to Swallowing Exercises After Multimodality Therapy

Giselle Carnaby, PhD
Published: Wednesday, Aug 17, 2016


Giselle Carnaby, PhD, professor, ASHA fellow, Communication Sciences and Disorders, University of Central Florida, discusses rehabilitation of swallowing after multimodality therapy in patients with head and neck cancer, and why they may be resistant to complete the exercises.

Following chemoradiation for head and neck cancer, patients are strongly encouraged to undergo pharyngocise, an exercise aimed to prevent dysphagia, Carnaby explains. However, 30-55% of patients are likely to not complete these exercises.

A recent study examined causes of patients not completing their self-help exercises, specially those aimed at swallowing, Carnaby says. Results showed that fear and fatigue were the main reasons; therefore, researchers are evaluating possible solutions to assist patients. 

Giselle Carnaby, PhD, professor, ASHA fellow, Communication Sciences and Disorders, University of Central Florida, discusses rehabilitation of swallowing after multimodality therapy in patients with head and neck cancer, and why they may be resistant to complete the exercises.

Following chemoradiation for head and neck cancer, patients are strongly encouraged to undergo pharyngocise, an exercise aimed to prevent dysphagia, Carnaby explains. However, 30-55% of patients are likely to not complete these exercises.

A recent study examined causes of patients not completing their self-help exercises, specially those aimed at swallowing, Carnaby says. Results showed that fear and fatigue were the main reasons; therefore, researchers are evaluating possible solutions to assist patients. 

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: Evolving Applications of Immuno-Oncology Strategies: New Approaches, New Combinations, and New Ways to Care for Lung, Head and Neck, and Bladder CancersAug 31, 20182.0
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Publication Bottom Border
Border Publication
x